Thunderstorm Wind, Wake
- When
- June 23, 3:05 PM EST
- Where
- Wake County, Rolesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.917, -78.467
Several trees snapped off at Hodge and Mingo Bluff Road.
3 flash flood, 2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 23, 1:55 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT FRI JUN 23 2006 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... SEVERAL FORECAST CONCERNS EXIST THIS AFTERNOON... INCLUDING A SHORT TERM RISK OF SEVERE STORMS WITH EXCESSIVE LIGHTNING AND HEAVY RAINFALL... AND AN INCREASING THREAT OF MORE HEAVY RAIN THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THROUGH TONIGHT: CAPES HAVE CLIMBED ABOVE 3500 J/KG OVER MUCH OF CENTRAL NC AND STORMS POPPED UP QUICKLY FROM THE NORTHERN COASTAL PLAIN BACK THROUGH THE PIEDMONT... ALONG THE MID LEVEL MESOSCALE VORTICITY CENTER LEFTOVER FROM LAST NIGHTS EASTERN KY MCS WHICH IS NOW TRACKING ALONG THE NC/VA BORDER. DEEP LAYER SHEAR IS WEAK BUT THE STEEP LAPSE RATES AND HIGH VERTICAL THETA-E DIFFERENCE WILL BRING A THREAT OF WET MICROBURST WINDS... WITH A LESSER THREAT OF HAIL GIVEN THE HIGH FREEZING LEVEL... INTO THE EVENING. EXCESSIVE LIGHTNING WILL ALSO BE A THREAT WITH SUCH A HIGH CAPE... AND PRECIPITABLE WATER VALUES WILL BE 1.7-2.0 INCHES SO WITH THE SLOW MOVEMENT AND WEAK SOUTHWARD PROPAGATION... AREAS OF FLOODING WILL ALSO BE A RISK. THE HAZARDOUS WEATHER OUTLOOK WAS UPDATED EARLIER AND STATEMENTS/WARNINGS ADDRESSING THESE CONCERNS WILL BE ISSUED THROUGH THE EVENING AS NEEDED. FORECAST POPS WILL REMAIN IN THE HIGH CHANCE TO LOW LIKELY CATEGORY THROUGH THIS EVENING. EXPECT RAIN CHANCES TO DIMINISH A BIT AS THIS WAVE EXITS TO THE EAST... HOWEVER WITH THE CONTINUED WARM AIR IN THE LOWEST COUPLE OF KM AND COPIOUS MOISTURE... WILL RETAIN CHANCE POPS THROUGH THE NIGHT MAINLY OVER NORTHWEST SECTIONS WHERE LIFT COULD BE AUGMENTED BY UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE JET TO THE NORTH. LOWS 69-75. SATURDAY THROUGH MONDAY NIGHT: SOUTHERLY TO SOUTHWESTERLY FLOW DEEPENS EARLY IN THIS PERIOD... AND MOISTURE FLUX REMAINS HIGH INTO NEXT WEEK. WILL CONTINUE CHANCE POPS... HIGHER IN THE NORTHWEST WITH A PERIOD OF LIKELY POPS IN THE LATE AFTERNOON... NEARLY EVERY DAY. THE MID LEVEL TROUGH AXIS STALLS TO OUR NORTHWEST WITH A CONTINUOUS STREAM OF PERTURBATIONS. PRECIPITABLE WATER VALUES GENERALLY REMAIN OVER 200% OF NORMAL THROUGH THE PERIOD... ALTHOUGH THE NAM INDICATES A DIP IN BOTH PW AND RAIN CHANCES FOR SUNDAY AS THE TROUGH RE-DIGS OVER THE MIDWEST AND MID LEVEL RIDGING BUILDS BRIEFLY WESTWARD FROM THE ATLANTIC... NORTH OF THE UPPER LOW MOVING WEST INTO FL. DONT HAVE ENOUGH CONFIDENCE IN A SIGNIFICANT DRY PERIOD... ALTHOUGH THERE IS SOME AGREEMENT WITH THE GFS IN KICKING THE UPPER JET AXIS -- AND HENCE THE BETTER UPPER DIVERGENCE -- TO THE NORTHWEST AS THAT TROUGH DIGS... AND WILL BRING POPS DOWN JUST A LITTLE FOR SUNDAY. WELL ALSO SEE AN INCREASINGLY TROPICAL AIR MASS AS THE FL UPPER LOW SHIFTS FARTHER WEST AND WE GET A DEEPER SOUTHEASTERLY FLOW. STILL EXPECT THE HEAVIER AND MORE WIDESPREAD RAIN TO BE OVER THE FAR NORTHWEST PIEDMONT TO THE NORTHWEST... WHERE UPSLOPE FLOW WILL BE MOST PROFOUND. TOTAL RAINFALL PROJECTIONS WILL RANGE FROM JUST OVER AN INCH IN THE SOUTHEAST TO NEARLY TWO AND A HALF INCHES IN THE NORTHWEST. MAY ISSUE AN ESF FOR THE NORTHWEST CWA TO ADDRESS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. WILL TREND HIGH TEMPERATURES DOWN TO NEAR OR JUST BELOW SEASONAL NORMALS... WITH WARM LOWS MOSTLY AROUND 70 TO THE LOWER 70S. -GIH && .LONG TERM /TUESDAY THROUGH FRIDAY/... POOR CONTINUITY AMONG MEDIUM RANGE MODELS REGARDING FINER SMALL SCALE FEATURES (LOCATION OF QUASI-STATIONARY BOUNDARY/TROUGH) AND THE EVENTUAL AMPLIFICATION/DEPTH OF EASTERN CONUS TROUGH HAS RESULTED IN ONLY MINOR MODIFICATIONS THROUGH THE EXTENDED PERIOD. DUE TO THE UNCERTAINTY...HAVE KEPT POPS IN THROUGH THE PERIOD...SCALING POPS BACK TO CLIMO AND MORE DIURNAL IN NATURE BY THURSDAY AND FRIDAY. HOWEVER...IF THE MORE AMPLIFIED MODEL SOLUTION OF THE CANADIAN AND ECMWF IS CORRECT...THE SUBTROPICAL REGIME AND POTENTIAL FOR WIDESPREAD HEAVY RAIN THREAT COULD BE EXTENDED INTO THURSDAY AND FRIDAY. TEMPERATURES THROUGH THE PERIOD WILL BE GREATLY IMPACTED BY WIDESPREAD CLOUDINESS AND RAIN CHANCES...BUT GENERALLY WITHIN NORMAL RANGE. HIGHS 88 TO 93. LOWS 67 TO 71. -BL && .AVIATION... INCREASING SOUTHERLY FLOW FROM SFC TO 10KFT WILL RESULT IN A VERY MOIST AIRMASS WITH TRAJECTORIES OFF THE ATLANTIC. STRONG DAYTIME HEATING AND RESULTING INSTABILITY WILL PRODUCE BROKEN STRATOCU FIELD THIS AFTERNOON AND TOMORROW ALONG WITH SCATTERED TSRA. COVERAGE WILL BE SLIGHTLY GREATER ACROSS WESTERN AREAS TOMORROW ALONG LEADING EDGE OF QUASI-STATIONARY BOUNDARY. THE HIGH MOISTURE WILL RESULT IN HEAVY RAIN PRODUCERS...CAPABLE OF REDUCING VISIBILITIES TO A MILE OR LESS. MARITIME MOISTURE WILL ALSO SUPPORT PREDAWN STRATUS THAT WILL QUICKLY BURN OFF AOA 13 TO 14Z WITH STRONG HEATING. -BL && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD LONG TERM...LOCKLEAR AVIATION...LOCKLEAR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1235 PM EDT FRI JUN 23 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-240800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1235 PM EDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HOT TEMPERATURES AND HIGH HUMIDITY VALUES HAVE LED TO A VERY UNSTABLE ATMOSPHERE THIS AFTERNOON. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL NORTH CAROLINA... MAINLY IN NORTHERN SECTIONS FIRST. THESE STORMS WILL MOVE TOWARD THE EAST AT 15 TO 20 MPH. A FEW OF THESE STORMS MAY PRODUCE STRONG DOWNBURST WINDS IN EXCESS OF 60 MPH. HAIL THE SIZE OF PENNIES COULD ALSO OCCUR WITH ISOLATED STORMS. ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE EXCESSIVE AMOUNTS OF LIGHTNING. A SINGLE CLUSTER OF THUNDERSTORMS MAY PRODUCE OVER 100 CLOUD TO GROUND STRIKES IN JUST 15 MINUTES. LOCALLY HEAVY RAIN IS ALSO POSSIBLE... AS THESE STORMS WILL BE SLOW MOVING. AMOUNTS COULD EXCEED AN INCH PER HOUR IN A FEW OF THE HEAVIER SHOWERS AND STORMS... WHICH MAY LEAD TO LOCALIZED STREET FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF LOCALIZED HEAVY RAINFALL AND SPOT FLOODING WILL INCREASE OVER THE WEEKEND AND EARLY NEXT WEEK WITH A PERSISTENT FLOW OF MOIST AIR OFF THE SUBTROPICAL ATLANTIC INTO CENTRAL NORTH CAROLINA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO EARLY THIS EVENING. RFG/GIH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1240 PM EDT FRI JUN 23 2006 NCZ008>010-231745- GRANVILLE-VANCE-WARREN- INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON 1240 PM EDT FRI JUN 23 2006 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GRANVILLE... VANCE... AND WARREN COUNTIES THROUGH 215 PM... AT 1230 PM EDT... DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS MOVING ACROSS PORTIONS OF THE NORTHEASR PIEDMONT AND NORTHERN COASTAL PLAINS WHICH INCLUDE STOVALL...OXFORD...KERR LAKE...KITTRELL...LAKE GASTON... AND WARRENTON. THESE STORM WILL PRODUCE STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTENING. REU
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 142 PM EDT FRI JUN 23 2006 NCZ010-011-231845- HALIFAX-WARREN- 142 PM EDT FRI JUN 23 2006 ...STRONG THUNDERSTORMS WILL SLOWLY MOVE ACROSS WARREN AND HALIFAX COUNTIES THROUGH 245 PM EDT... AT 142 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LAKE GASTON OR ABOUT 15 MILES WEST OF ROANOKE RAPIDS...MOVING SLOWLY EASTWARD AROUND 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE GASTON...ROSEMARY...ROANOKE RAPIDS...WELDON...AND...SOUTH WELDON. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE GOOD SHELTER. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO TO THREE INCHES DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. KK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG LAKE GASTON 36.52N 77.99W
06/23/2006 WARREN NC PUBLIC
NUMEROUS TREES DOWN AROUND LAKE GASTON.
&&
REUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL OXFORD 36.31N 78.59W
06/23/2006 E0.75 INCH GRANVILLE NC TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL, HEAVY RAINFALL AND WIND
GUST TO AROUND 58 MPH.
&&
REUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG OXFORD 36.31N 78.59W
06/23/2006 GRANVILLE NC TRAINED SPOTTER
LIMBS BLOWN DOWN AND POWER OUTAGES DUE TO THUNDERSTORM
WINDS
&&
DJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD WARRENTON 36.40N 78.16W
06/23/2006 WARREN NC PUBLIC
REPORTS OF NUMEROUS ROADS BEING FLOODED IN WARRENTON IN
WARRENTON COUNTY.
&&
REUThe Raleigh/Durham radar (KRAX), 28 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees snapped off at Hodge and Mingo Bluff Road.
Flooding on Holden Raod making it impassible.
Three to four feet of water over Aviation Parkway near Evans Road.
Trees down on Burlington Mill Road Between Capital Blvd and Ligon Mill Road.
One foot of water over the intersection of Morrisville Parkway and Crabtree Crossing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5511363, 5511364, 5511365, 5511366, 5511367, 5511368.